View Full Version : Just back from a "date" with the wife...
07-22-2012, 04:33 PM
Hey all. The wife had to drive, but we just got back from a 4 hour date! It was kind of expensive, wasn't very private, but it was just us two. Part of the time. The wife had to drive, since I was in distress... 'Nother one of those "rashes", really red on the neck, little bumps all over the chest, spreading to the belly & back, down on the arms & legs, with a 'new twist' on the malar rash, which was mild, but had the little bumps, plus the regular "circles", and "redder" than normal. The m-i-l said it looked "angry". Not really itchy, but I could feel my skin swelling, especially the face and neck. I thought it was an alergic reaction, almost hives, but smaller and not as raised. But I haven't a clue what brought it on (again). I woke up with the rash. By 10am, I started having trouble breathing, like my throat was swelling shut a bit. The lungs felt fine (clear, that is). Took some benedryl and prednisone and felt a pinch of relief. The asthma inhalers did nothing for me as the breathing got worse, so off we went on our "date".
We had to call Lori's parents at church and have them come get the boys for us, so we called it a "date". Stopped at micky d's for lunch on the way. So romantic. I've been on the plaquenil for 3 weeks now, so I wouldn't think it was that, since this came on 'sudden', and something like that would surely have happened at least a couple of weeks ago. It's not the first time I've done this, with no explanations of cause before either. They plugged me into a bag of steroids again, ekg, chest xray, basic blood work, etc. Everything "normal" for me, and some are even in range now (the plaq??). "Dyspnea (unclear etiol) and Rash (non-specific)" are the two papers I got, along with the 12 day taper of prednisone, starting with 60 (again).
Within 5 minutes of getting the iv steroids, my O2 level went from 90 to 98, and I felt much more comfortable. A couple hours later, they let me go home with the script and instructions to follow-up with pcp & rheumy. btw, the er doc calls me by my first name... I'm still somewhat sensitive to the touch, especially on the face, with the upper lip feeling kinda wierd. My skin feels "warm", but it might be my hands. Still have the rash, though it's calmed down. I still feel like I'm choking, but not as bad as before (sort of a thyroid feeling, but it's not doing it). Still "pinched" sounding in my voice, but at least I can finish a sentence with one breath again. Thankfully, it's one of my days off, and I might not have to miss work... what fun we had.
07-22-2012, 06:32 PM
i am sure coffee and cake would be less expensive.
at least you can laugh about it.
I am glad you are feeling better. At this point pay attention to everything and be careful!
07-23-2012, 04:27 AM
i am sure coffee and cake would be less expensive...
I *knew* I fogrot something! They sell "pie" and "ice cream" at micky d's also!
Gotta call for a couple of follow-ups today. Still have the rash, and the face looks way more "classic" malar today. I have no clue for a "trigger" on this one. No sunshine, no urt infection, no new foods, medicines (except plaq 3 wks ago). At least it was one of my shorter stays at the hospital... oh well. Later...
btw, "Thanks" Mari.
07-23-2012, 05:29 AM
You hopeless romantic! Sounds like quite a date alright. Sorry you are feeling so crappy i hope the meds set you right.
07-23-2012, 08:29 AM
Well, at least you know how to treat a girl right...McD's and the ER... ;-P (Bet it wasn't a cheap date....those ER visits are $$$$!)
I would still at least ASK about the Plaquenil...not all reactions occur immediately - sometimes stuff has to build up to a certain level in your body for it to set off a reaction. I hope it's NOT the Plaquenil, but you never know.
I have found since my disease activity ramped up and since being on Mtx, I react differently to EVERYTHING - I think when the immune system gets altered, it's like being in a rented body. Odd rashes, odd reactions, etc. Could even be to something like laundry detergent or dish soap, you never know...something that never bothered you before suddenly does because your system is so different. Remember that even Plaquenil (which is relatively mild) DOES alter how your immune response works.
I'm sorry you went through that and I hope you can figure it out soon!
I've had a really weird reaction/rash on the backs of both hands for the last 10 or 12 days, but it's going away. Not like anything I ever had before. WHO THE HECK KNOWS?! This stuff is so weird....
07-24-2012, 07:59 PM
Well, finally got back from the doc's. Couldn't get in yesterday either at the pcp or the rheumy. Got into the pcp and we're going to try stopping the plaquenil for a while (naturally, it was working), keep the er pred going, add-in some liver treatment stuff (3 diff things with wierd names) since my liver is swollen (oh oh). Doc says I'm not "flushing" something out of me. Wierd thing is the blood work shows OK for liver function. They're setting-up some tests for liver stuff at the hospital for tomorrow. I had 3 medical professionals in the room with me discussing their "medical mystery" (their nickname for me). I started with the NP, but she called the doc in, and she had a doc on clinicals with her. They don't think this is just a plaquenil reaction but something that's been "stewing" for a while with my liver, and that the IVIG might be messing with the bloodwork. We'll see - btw, my "date" with the wife is still costing us. We hit over a hundred bux today between the meds & supplement things (I had to show the guy at GNC the paper with the names on it - "Oh yeah, we have that right over here..." - went right to it.) I can't wait to see the er bill... and "wierd" is definitely the word, sleepy... |;^)
07-26-2012, 05:02 PM
Hey guys, who of you have done a similar "reaction" to this with your plaquenil, and was it the "filler" in the pill, or the plaq itself? I was starting to see good results with the plaq almost immediately, in that my mouth sores were gone within a couple of weeks, my scalp was clearing, and by the time I "reacted" this last weekend, the inflamation in the joints was gone, along with their redness. The sores on my arms and face were clearing up as well... Then the reaction. I've been off the plaq now for 3 days, and I'm feeling worse than ever, with the combination of the reaction and now the joint inflammation and pain coming back, and it now looks like all the little bumps of my rash are now "growing" together into lupus sores. Very discouraging.
Also, when you reacted, how long did it take to "recover" from the reaction? My liver is still *paining* me bad, and I'm burping really wierd. They've got me doing benedryl, claritin, NAC 600 (liver enzyme), milk thistle (also helps the liver supposedly) and one of those "blocker" antacids, in addition to doing 60 of prednisone for a few more days, and then starting the wean. While I've got all sorts of "energy" from the pred, I can't do a thing with it, since I can't *breath* from the shtinking liver "kick", which makes one feel "full", with no appetite (tho the pred tries)... ?? I'm supposed to call into the docs office everyday for the rest of the week, give them my vitals and such, and if there's any worsening of anything, call them and be ready to come in. I found out today why the rheumy didn't call me back... he's on vacation, at a time such as this!!! lol
I'm hoping to be able to try the "real" plaquenil, and not the generic as soon as possible...
07-26-2012, 09:02 PM
The only reaction that I had to Plaquenil was an embarrassing case of the trots the first couple of months that I was taking it.
You seemed to be having an all-out reaction. I've had that sort of reaction to Tramadol and other opiates, so I know that it can be scary.
It seems that many of the drugs that we have to take can mess with the liver. I quit taking MTX because my rheumy so rarely checked my blood, and I don't think that she was even checking for the liver. Now she doesn't even ask for any lab work at all. I wonder if I should worry about the Plaquenil affecting my liver too?
Get better soon. I'm sure that your wife doesn't want any more "dates"!